Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 249, NWS Atlanta, GA

March 17, 2020Murray County, Whitfield County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 17, 2020, 12:11 PM EDT for Murray County, Whitfield County, Georgia. It took effect at Mar 17, 2020, 2:54 PM EDT. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Mar 17, 2020, 12:11 PM EDT (16:11 UTC)
In effect from
Mar 17, 2020, 2:54 PM EDT
Expired
Mar 18, 2020, 3:15 PM EDT
In force
24 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Murray County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Conasauga River at GA 286 near Eton (ETNG1). The gauge peaked at 12.24 ft at Mar 18, 2020, 7:00 AM EDT.

actionminormoderate510152003/1703/1803/19
Action stage
10 ft
Minor stage
12 ft
Moderate stage
20 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02384500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

468 
WGUS42 KFFC 171611
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1211 PM EDT Tue Mar 17 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Conasauga River near Eton affecting Murray and Whitfield Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC213-313-180611-
/O.NEW.KFFC.FL.W.0249.200317T1854Z-000000T0000Z/
/ETNG1.1.ER.200317T1854Z.200318T0600Z.000000T0000Z.NO/
1211 PM EDT Tue Mar 17 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Conasauga River near Eton.
* From this afternoon until further notice.
* At 12 PM Tuesday the stage was 11.2 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 12 feet.
* Forecast to rise above flood stage by this afternoon and continue 
  to rise to near 13 feet by after midnight Wednesday morning.
* At 12 feet...Minor flooding of woodlands...pasture and fields 
  begins along the river...upstream and downstream from the gage on 
  Georgia Highway 286 or Dawnville Road.

&&

LAT...LON 3473 8489 3499 8485 3499 8475 3491 8480 3472 8483


$$
5 follow-up statements
350 
WGUS82 KFFC 172135
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
534 PM EDT Tue Mar 17 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Conasauga River near Eton affecting Murray and Whitfield Counties 

  Coahulla Creek near Keiths Mill near Dalton affecting Whitfield 
  County 

 
GAC213-313-181135-
/O.EXT.KFFC.FL.W.0249.000000T0000Z-200319T0125Z/
/ETNG1.1.ER.200317T2334Z.200318T1000Z.200318T1925Z.NO/
534 PM EDT Tue Mar 17 2020

...Flood Warning extended until Wednesday evening...The Flood Warning
continues for
  The Conasauga River near Eton.
* From this evening until Wednesday evening.
* At 5 PM Tuesday the stage was 11.8 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 12 feet.
* Forecast to rise above flood stage by this evening and continue to 
  rise to near 12.6 feet by Wednesday morning. The river will fall 
  below flood stage by Wednesday evening.
* At 12 feet...Minor flooding of woodlands...pasture and fields 
  begins along the river...upstream and downstream from the gage on 
  Georgia Highway 286 or Dawnville Road.

&&

LAT...LON 3473 8489 3499 8485 3499 8475 3491 8480 3472 8483


$$

GAC313-181135-
/O.EXT.KFFC.FL.W.0248.000000T0000Z-200320T0506Z/
/CHCG1.1.ER.200317T2045Z.200319T0400Z.200319T2306Z.UU/
534 PM EDT Tue Mar 17 2020

...Flood Warning extended until late Thursday night...The Flood 
Warning continues for
  The Coahulla Creek near Keiths Mill near Dalton.
* Until Thursday evening.
* At 515 PM Tuesday the stage was 16.1 feet...and rising.
* Minor flooding is occurring and forecast.
* Flood stage is 16 feet.
* The river will continue rising to near 17.1 feet by early Thursday 
  morning. The river will fall below flood stage Thursday evening.
* At 18 feet...Minor flooding expands into the pastures...fields 
  and woodlands upstream and downstream from the Keiths Mill Road 
  bridge.

&&

LAT...LON 3471 8489 3480 8495 3488 8495 3488 8486
      3480 8488 3474 8486             

$$
568 
WGUS82 KFFC 180155
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
955 PM EDT Tue Mar 17 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Conasauga River near Eton affecting Murray and Whitfield Counties 

  Coahulla Creek near Keiths Mill near Dalton affecting Whitfield 
  County 

 
GAC213-313-181554-
/O.EXT.KFFC.FL.W.0249.000000T0000Z-200318T2326Z/
/ETNG1.1.ER.200318T0108Z.200318T1000Z.200318T1726Z.NO/
955 PM EDT Tue Mar 17 2020

...Flood Warning extended until Wednesday evening...The Flood Warning
continues for
  The Conasauga River near Eton.
* From tonight until Wednesday evening.
* At 9 PM Tuesday the stage was 12 feet...and rising slowly.
* Minor flooding will continue.
* Flood stage is 12 feet.
* Forecast to rise above flood stage by tonight and continue to rise 
  to near 12.3 feet by Wednesday morning.The river will fall below 
  flood stage by early Wednesday afternoon.
* At 12 feet...Minor flooding of woodlands...pasture and fields 
  begins along the river...upstream and downstream from the gage on 
  Georgia Highway 286 or Dawnville Road.


&&

LAT...LON 3473 8489 3499 8485 3499 8475 3491 8480 3472 8483


$$

GAC313-181554-
/O.EXT.KFFC.FL.W.0248.000000T0000Z-200320T0708Z/
/CHCG1.1.ER.200317T2045Z.200319T0800Z.200320T0108Z.UU/
955 PM EDT Tue Mar 17 2020

...Flood Warning extended until late Thursday night...The Flood 
Warning continues for
  The Coahulla Creek near Keiths Mill near Dalton.
* Until late Thursday night.
* At 9 PM Tuesday the stage was 16.8 feet...and rising.
* Minor flooding will continue.
* Flood stage is 16 feet.
* The river will continue rising to near 17.5 feet by Thursday 
  morning. The river will fall below flood stage Thursday before 
  midnight.
* At 18 feet...Minor flooding expands into the pastures...fields 
  and woodlands upstream and downstream from the Keiths Mill Road 
  bridge.


&&

LAT...LON 3471 8489 3480 8495 3488 8495 3488 8486
      3480 8488 3474 8486             

$$
990 
WGUS82 KFFC 180959
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
559 AM EDT Wed Mar 18 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Coahulla Creek near Keiths Mill near Dalton affecting Whitfield 
  County 

 
...The Flood Warning continues for the following rivers in Georgia...
  Conasauga River near Eton affecting Murray and Whitfield Counties 


GAC213-313-182326-
/O.CON.KFFC.FL.W.0249.000000T0000Z-200318T2326Z/
/ETNG1.1.ER.200318T0130Z.200318T1000Z.200318T1726Z.NO/
559 AM EDT Wed Mar 18 2020

The Flood Warning continues for
  The Conasauga River near Eton.
* Until this evening.
* At 5AM Wednesday the stage was 12.2 feet...and slowly rising.
* Minor flooding is occurring and is forecast.
* Flood stage is 12 feet.
* The river will continue rising to near 12.3 feet by this morning. 
  The river will fall below flood stage this afternoon.
* At 12 feet...Minor flooding of woodlands...pasture and fields 
  begins along the river...upstream and downstream from the gage on 
  Georgia Highway 286 or Dawnville Road. 

&&

LAT...LON 3473 8489 3499 8485 3499 8475 3491 8480 3472 8483


$$

GAC313-182359-
/O.EXT.KFFC.FL.W.0248.000000T0000Z-200319T0846Z/
/CHCG1.1.ER.200317T2045Z.200318T1200Z.200319T0246Z.UU/
559 AM EDT Wed Mar 18 2020

...Flood Warning extended until late tonight...The Flood Warning 
continues for
  The Coahulla Creek near Keiths Mill near Dalton.
* Until late tonight.
* At 5AM Wednesday the stage was 17 feet...and slowly rising.
* Minor flooding is occurring and is forecast.
* Flood stage is 16 feet.
* The river will continue rising to near 17.1 feet by this morning. 
  The river will fall below flood stage tonight.
* At 18 feet...Minor flooding expands into the pastures...fields 
  and woodlands upstream and downstream from the Keiths Mill Road 
  bridge.

&&

LAT...LON 3471 8489 3480 8495 3488 8495 3488 8486
      3480 8488 3474 8486             

$$
981 
WGUS82 KFFC 181544
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1144 AM EDT Wed Mar 18 2020

...The Flood Warning continues for the following rivers in Georgia...

  Conasauga River near Eton affecting Murray and Whitfield Counties 

  Coahulla Creek near Keiths Mill near Dalton affecting Whitfield 
  County 


GAC213-313-182326-
/O.CON.KFFC.FL.W.0249.000000T0000Z-200318T2326Z/
/ETNG1.1.ER.200318T0130Z.200318T1145Z.200318T1726Z.NO/
1144 AM EDT Wed Mar 18 2020

The Flood Warning continues for
  The Conasauga River near Eton.
* Until this evening.
* At 11 AM Wednesday the stage was 12.2 feet...and falling.
* Minor flooding is occurring and forecast.
* Flood stage is 12 feet.
* The river will continue to fall to below flood stage by this 
  evening.
* At 12 feet...Minor flooding of woodlands...pasture and fields 
  begins along the river...upstream and downstream from the gage on 
  Georgia Highway 286 or Dawnville Road.

&&

LAT...LON 3473 8489 3499 8485 3499 8475 3491 8480 3472 8483


$$

GAC313-190543-
/O.CON.KFFC.FL.W.0248.000000T0000Z-200319T0846Z/
/CHCG1.1.ER.200317T2045Z.200318T1045Z.200319T0246Z.UU/
1144 AM EDT Wed Mar 18 2020

The Flood Warning continues for
  The Coahulla Creek near Keiths Mill near Dalton.
* Until late tonight.
* At 1130 AM Wednesday the stage was 17.1 feet...and steady.
* Minor flooding is occurring and forecast.
* Flood stage is 16 feet.
* The river will fall to below flood stage by tonight.
* At 18 feet...Minor flooding expands into the pastures...fields 
  and woodlands upstream and downstream from the Keiths Mill Road 
  bridge.

&&

LAT...LON 3471 8489 3480 8495 3488 8495 3488 8486
      3480 8488 3474 8486             

$$
126 
WGUS82 KFFC 181915
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
315 PM EDT Wed Mar 18 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Conasauga River near Eton affecting Murray and Whitfield Counties

 
GAC213-313-181945-
/O.CAN.KFFC.FL.W.0249.000000T0000Z-200318T2326Z/
/ETNG1.1.ER.200318T0130Z.200318T1145Z.200318T1807Z.NO/
315 PM EDT Wed Mar 18 2020

The Flood Warning is cancelled for
  The Conasauga River near Eton.
* This takes effect immediately.
* At 3 PM Wednesday the stage was 11.9 feet...and falling.
* Flood stage is 12 feet.
* The river will continue to fall.
* At 12 feet...Minor flooding of woodlands...pasture and fields 
  begins along the river...upstream and downstream from the gage on 
  Georgia Highway 286 or Dawnville Road.

&&

LAT...LON 3473 8489 3499 8485 3499 8475 3491 8480 3472 8483


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 17, 10:51 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 17, 10:51 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1051 AM EDT Tue Mar 17 2020

.UPDATE...

Made a few adjustments to the hourly temperatures/dew points to match
the stubborn wedge. Should see the wedge eventually break down, but
it is holding on a bit longer than previous grid trends. Also
adjusted PoPs a bit to account for the more persistent area of better
coverage across the far north through the early afternoon. Added
thunder to the far north as we have seen a few brief periods of
lightning in some of the deeper convective elements. Later periods
still look pretty good and no significant adjustments made at this
time.

20

&&

.PREV DISCUSSION... /Issued 728 AM EDT Tue Mar 17 2020/

..12Z Aviation Discussion...

PREV DISCUSSION... /Issued 504 AM EDT Tue Mar 17 2020/

SHORT TERM /Today through Wednesday/...

Areas of rain are beginning to move out of the northeast Georgia
mountains as the wedge front remains anchored in place, with very
low and dense cloud cover and areas of fog and drizzle occurring
across the northern half of the forecast area. These conditions will
likely be in place for several hours after sunrise, eroding in the
late morning and afternoon as a warm front moves northward into
north Georgia and highs creep into the low- to mid-70s. This
afternoon, low-level moisture will still be in place leading to a
slight chance for showers and isolated thunderstorms in central
Georgia but high-res guidance has shown relatively limited chances
of convective coverage.

Tonight will be relatively quiet once again with partly clear skies
as lower-level clouds begin to break allowing lows to dip into the
50s. With dewpoints also in the 50s and calm to light winds, chances
for patchy dense fog will be possible in areas where the clouds
clear out in the early evening.

On Wednesday, scattered very light showers and drizzle will be
possible throughout the day, especially for northeastern Georgia
with orographically lift aiding in light precip generation. A
stationary front will also be draped across the CWA allowing a
convergent point for convective storms to develop. Parameters will
be in place for scattered thunderstorms but so far low-res models
are pretty bullish for storms development while several high-res
models are fairly limited, instead spawning very isolated, weak
convective storms. With highs in the mid-70s to low-80s, instability
should be present with expected MUCAPE values topping 1000 J/kg. If
this potential is realized with convective development, strong gusty
winds and periods of heavy rainfall will be possible.

Thiem

LONG TERM /Wednesday Night through Monday/...

Same story, different day with above average temperatures, off
and on rain, and continued zonal flow remaining the main story for
this long term period. A series of short wave perturbations
within the upper-level flow and approaching cold fronts will bring
increased rain chances to the CWA throughout the extended
forecast.

The long term picks up on Wednesday night with southerly winds and
southwesterly mid and upper level flow expected through the end of
the week. Moving into Friday, a low pressure system developing over
the Great Plains will be the setup for a widespread wet beginning of
the weekend. The ECMWF and GFS are still in relatively close
alignment in regards to the timing of the approaching system,
however the jury is still out on precipitation amounts with the
ECMWF being the wetter of the two models. After the FROPA, a surface
high should begin to sink down over the Ohio River Valley from
Canada giving a brief reprieve from the rain on Saturday. As has
been the story with this active weather pattern, a series of
shortwaves within the mid level flow with slight ridging aloft will
bring rain chances back to the area on Sunday through Monday,
especially across the southern portions of the CWA. At the end of
the extended forecast models are in disagreement to the overall
synoptic pattern. The GFS is hinting at the development of a robust
low pressure system developing over the Great Plains, while the
ECMWF generates a weaker system over the northern plains.
Regardless, rain chances look to continue into mid-week even though
confidence remains low on potential system impacts.

Highs temperatures should be 5-15 degrees above average across the
CWA except for the end of the extended forecast thanks to the
previously mentioned FROPA. Meanwhile, lows should remain above
average to well above average with temperatures between 10-20
degrees through the long term period.

Morgan/Reaves

AVIATION...
12Z Update...
LIFR CIGS have come in hard across the forecast area this morning with
only fringe areas to the south barely holding onto IFR. VSBYs
have also dropped to 1-4SM for the majority of the forecast area.
Improvement to MVFR expected, but not until between 15-18Z, before
eroding away completely this afternoon. Winds will be light and
start out easterly but will also be veering continually through
the TAF period, rotating 360 degree through the next 24 hours.
Tonight dense fog will be possible and is expected to drop
VSBYs/CIGS to IFR/LIFR from east to west between 8-12Z.

//ATL Confidence...12Z Update...
Low on timing of CIG/VSBY restrictions clearing this morning.
Medium to High on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  54  72  62 /  20  20  60  50
Atlanta         67  57  74  62 /  20  10  50  30
Blairsville     63  51  63  58 /  50  20  60  60
Cartersville    67  55  75  61 /  30  10  50  30
Columbus        76  60  83  62 /  20  10  20  10
Gainesville     63  53  68  60 /  30  20  60  60
Macon           73  58  80  62 /  20  10  40  10
Rome            67  54  75  61 /  40  10  50  30
Peachtree City  70  57  77  61 /  20  10  40  20
Vidalia         76  60  81  63 /  30  20  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....King
AVIATION...20
Hazardous weather outlook, Mar 17, 5:06 AM EDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
506 AM EDT Tue Mar 17 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
506 AM EDT Tue Mar 17 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

Areas of fog and drizzle will diminish through the morning but
periodic visibilities could drop near a quarter of a mile in
very isolated locations like low-lying valleys or over waterways.
A slight chance of showers and very isolated thunderstorms may be
possible this afternoon but any storms that develop should remain
weak.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated thunderstorms with some gusty winds and brief heavy rain
will be possible on Wednesday.

Later in the week, on Friday and Friday night, a frontal system is
expected to sweep into the area with a chance for strong to severe
thunderstorms, generally for north Georgia, with strong gusty
winds and periods of heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 12:00 PM EDTRiver Flood WarningFFCWhitfield40 hr
Mar 17, 12:45 PM EDTRiver Flood WarningFFCDade6 hr

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.